Alert archive / Puerto Rico / Flash Flood Warnings in 2009

Flash Flood Warning 28, NWS JSJ

August 5, 2009

NWS JSJ issued this flash flood warning at Aug 5, 2009, 1:24 PM CDT. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2009, 1:24 PM CDT (18:24 UTC)
Expired
Aug 5, 2009, 2:15 PM CDT
In force
51 min
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 32 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 051824
FFWSJU
PRC127-051915-
/O.NEW.TJSJ.FF.W.0028.090805T1824Z-090805T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
224 PM AST WED AUG 5 2009

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITY

  IN PUERTO RICO
     SAN JUAN

* UNTIL 315 PM AST

* AT 218 PM AST...THE USGS GAGES AT THE RIO RIO PIEDRAS NEAR HATO 
REY WAS RISING ABOVE FLOOD STAGE. 

FOR THE RIO PIEDRAS NEAR HATO REY- RPOP4
     FLOOD STAGE - 15 FEET.
     AT 218 PM AST THE USGS SENSOR INDICATED THE RIVER HAD RISEN TO  
     16.51 FEET. MINOR FLOODING IS FORECAST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY.
&&

LAT...LON 1843 6609 1844 6606 1836 6603 1836 6607

$$

CASTRO

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
2 follow-up statements
000 
WGCA72 TJSJ 051912
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
312 PM AST WED AUG 5 2009

PRC127-051920-
/O.EXP.TJSJ.FF.W.0028.000000T0000Z-090805T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN JUAN PR-
312 PM AST WED AUG 5 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 315 PM AST FOR SAN JUAN 
MUNICIPALITY...

DOPPLER RADAR INDICATED THAT THE HEAVY RAIN WHICH 
AFFECTED THIS AREA HAD DISSIPATED OR MOVED AWAY. NO ADDITIONAL HEAVY 
RAINFALL IS EXPECTED AT THIS TIME...ALTHOUGH SOME SHOWERS WILL MOVE 
ACROSS THE AREA DURING THE NEXT HOUR OR SO. THEREFORE THE FLASH 
FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 315 PM AST.

RUNOFF FROM RECENT RAINS WILL HOWEVER AFFECT THE SURROUNDING AREAS 
FOR AT LEAST ANOTHER HOUR OR SO. THEREFORE RESIDENTS AND MOTORISTS 
SHOULD BE ALERT TO PONDING OF WATER ON ROADWAYS AND ALLOW TIME FOR 
STREAMS...CREEKS AND RIVERS TO RETURN TO NORMAL LEVELS.

LAT...LON 1843 6609 1844 6606 1836 6603 1836 6607

$$

CASTRO

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
000 
WGCA72 TJSJ 051944
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
344 PM AST WED AUG 5 2009

PRC127-051920-
/O.EXP.TJSJ.FF.W.0028.000000T0000Z-090805T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN JUAN PR-
344 PM AST WED AUG 5 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 315 PM AST FOR SAN JUAN 
MUNICIPALITY...

DOPPLER RADAR INDICATED THAT THE HEAVY RAIN WHICH 
AFFECTED THIS AREA HAD DISSIPATED OR MOVED AWAY. NO ADDITIONAL HEAVY 
RAINFALL IS EXPECTED AT THIS TIME...ALTHOUGH SOME SHOWERS WILL MOVE 
ACROSS THE AREA DURING THE NEXT HOUR OR SO. THEREFORE THE FLASH 
FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 315 PM AST.

RUNOFF FROM RECENT RAINS WILL HOWEVER AFFECT THE SURROUNDING AREAS 
FOR AT LEAST ANOTHER HOUR OR SO. THEREFORE RESIDENTS AND MOTORISTS 
SHOULD BE ALERT TO PONDING OF WATER ON ROADWAYS AND ALLOW TIME FOR 
STREAMS...CREEKS AND RIVERS TO RETURN TO NORMAL LEVELS.

LAT...LON 1843 6609 1844 6606 1836 6603 1836 6607

$$

CASTRO

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 9:19 AM CDT, 4 hours 5 minutes earlier.

Area forecast discussion, Aug 5, 9:19 AM CDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1019 AM AST WED AUG 5 2009

.UPDATE...NO CHANGES TO FORECAST PACKAGE AT THIS TIME. PREVIOUS
SHIFT HAD A GOOD HANDLE ON ONGOING WEATHER CONDITIONS.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL ACROSS ALL TAF SITES
THROUGH THE REST OF THE MORNING HOURS. HOWEVER...MVFR CIGS AT JMZ
WITH VCTS ARE EXPECTED THIS AFTERNOON FROM 17Z TO 23Z. ELSEWHERE
SOME PASSING SHOWERS ARE POSSIBLE.

&&

.PREV DISCUSSION... /ISSUED 417 AM AST WED AUG 5 2009/

SYNOPSIS...A TUTT WITH AXIS ACROSS THE MONA PASSAGE IS TO EVOLVE
INTO A CLOSED LOW OVER HISPANIOLA BY THU. MEANWHILE...TROPICAL
WAVE ALONG 55W TO MOVE ACROSS THE ISLANDS ON THU. STRONG
SUBTROPICAL RIDGE TO BUILD SW INTO THE ERN CARIBBEAN FOR THE
WEEKEND.

DISCUSSION...LOCAL AREA WILL BE ON THE EAST SIDE OF TUTT AXIS
THIS AFTERNOON WHICH TYPICALLY IS A FAVORABLE PLACE OF CONVECTION.
HOWEVER...MOISTURE REMAINS MODEST AT BEST WITH PWAT VALUES AROUND
1.65 INCHES. WHILE THERE WILL STILL BE CONVECTION ON THE WEST THIS
AFTERNOON WIDESPREAD EXCESSIVE AMTS ARE NOT EXPECTED.

TROPICAL WAVE ALONG 55W IS FCST TO CROSS THE AREA ON THU. ALTHOUGH
NO DEEP CONVECTIVE ACTIVITY IS ASSOCIATED WITH THIS WAVE AT THE MOMENT
WAVE IS LIKELY TO GET MORE ACTIVE AS IT APPROACHES PR/USVI AS IT
BEGINS TO INTERACT WITH EAST SIDE OF TUTT LOW FCST TO EVOLVE
ACROSS HISPANIOLA. ALTHOUGH AN INCREASE IN CONVECTIVE CONVERAGE IS
ANTICIPATED WITH THIS WAVE VERTICAL SHEAR WILL REMAIN TOO STRONG
ACROSS THE ERN CARIBBEAN PROHIBITIVE OF TC FORMATION.

BEHIND THE WAVE A WIND SURGE WILL FOLLOW WITH HAZE AND DUST
LIKELY FOR THE WEEKEND. STRONG MID-UPPER LVL RIDGING WILL BUILD ACROSS
THE ERN CARIBBEAN FOR FRI AND SAT LIKELY PUTTING A LID ON
CONVECTION. WAS TEMPTED TO LOWER POPS FOR FRI AND SAT AS AIR MASS
LOOKS BONE DRY. IN ANY CASE...EXCELLENT BEACH WX EXPECTED FOR THE
WEEKEND.

REST OF THE TROPICAL ATLC REMAINS QUIET WITH NO THREAT AREAS TO
DISCUSS.

AVIATION...MVFR CIGS AT JMZ WITH VCTS. REST OF THE TAF SITES
SHOULD REMAIN VFR WITH ONLY VCSH AT BEST. GREATER SHRA/TSRA CVRG
IS EXPECTED FOR THU AS TROPICAL WAVE INTERACTS WITH A TROUGH TO
THE WEST.

MARINE...SEAS REMAIN AROUND 6 FT ACROSS AMZ710. WINDS INCREASE
THU NIGHT BEHIND TROPICAL WAVE WITH SCA LIKELY FOR AMZ710 AND 732.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  89  78  88  78 /  30  30  50  30
STT  89  80  90  80 /  30  30  50  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

71/10
Hazardous weather outlook, Aug 5, 4:22 AM CDT, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
522 AM AST WED AUG 5 2009

AMZ710>745-PRZ001>013-060930-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
522 AM AST WED AUG 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ715-725-VIZ001-002-060930-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
522 AM AST WED AUG 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 12:14 PM CDTAreal Flood AdvisoryJSJ3 hr
Aug 5, 1:10 PM CDTAreal Flood AdvisoryJSJ3 hr
Aug 5, 2:55 PM CDTAreal Flood AdvisoryJSJ3 hr
Aug 5, 5:42 PM CDTAreal Flood AdvisoryJSJ2 hr
Aug 5, 6:02 PM CDTAreal Flood AdvisoryJSJ49 min

Nearby

Flash Flood Warnings in Puerto Rico, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.